I am a recovering addict and this will be my second attempt to recover fully. The first time I sought help I went the suboxone route and when I decided to come off that it took me 3 months to feel 80% better. I swore to myself never again but I convinced myself that if I took a perc here and one there that I would be ok. Found out real quick how wrong I was. I dont know how many of you have come off of methadone from 5 mg but I do know suboxone was hell. I wasn't quite as low on the suboxone as I am the methadone and I was on suboxone for almost 2 years. I have been on the methadone for 8 months and I do not want to continue any further. Does anyone know if I should prepare for the withdrawals to be just as bad or not? From what I have read suboxone withdraws are way worse so I would love for someone that might have experienced coming off methadone from 5 mg. Thanks
I had been on MMT (Methadone Maintainence Treatment) for about 6 years at 50 mg. Tried to taper off about 3 years ago with an addiction Dr who gave me Clonidine and told me to drop down 10-20% every few weeks and I would be on the road to recovery. That road lasted for about 1 week as the Clonidine side effects were not good for me as I was trying to hold down a good job and maintain a normal life. So, I decided to just start tapering very slowly, appx 2 mg every 3 weeks. I told myself I would not beat myself up if I had to go back up on the dose due to WD. And believe me, I did go up on the dose a number of times to be able to maintain a normal lifestyle. Fast forward two years and I am literally scraping powder with my fingernail off of my methadone wafer to obtain about 1-3 mg. I also employed the help of my family doctor who has given me valium to help take the edge off of WD. Have been completely off Methadone for a week now. I am taking valium twice a day, and Aleve whenever I feel I need to swallow a pill for some type of headache or muscle ache. It is more psychological at this point. I am not out of the woods yet. Cannot brag about being clean for 1 week, but I think the key is going very slow. If I have to stay on Valium for the rest of my life, I would certainly take that over the hassles and cost, and stigma of having to use Methadone. Hang in there and keep in mind that GOING SLOW IS THE KEY TO TAPERING! If someone had told me it would take two years, I would have been very depressed, but two years has gone by very quickly and I am able to live a very normal life. I am still aggravated at the Dr who gave me the idea I could get off 50 mg in a matter of 1-3 months. Good Luck and go Slow!! OH.....Did I mention Go Slooow!
Your at 5mg of methadone after 8 months, you don't want to stretch this out forever. It would probably be prudent to taper down one or two more levels over the next month get down to 2 mg perhaps. You'll have withdrawals but they won't be so terrible that you won't be able to function. You've fought this battle before and you survived and that was a harder battle. Try to time your stopping to a Friday afternoon so that the worst of the symptoms will be over the weekend when your at home. The symptoms of course are no appetite, lack of energy, restlessness, rls, nausea, diarhea, aches, pains, etc. Whatever you do, don't take any more pills to get over your wd's...all your doing at that point is trading one addiction for another addiction. If you want to get clean and get off all the crap just do it. At that level the hardest part will probably be the psychological symptoms, convincing your brain that your body doesn't need the drugs....and as far as that goes you just have to do it...a support group can be of great help, having people to talk to that have been where you are, a friend that you can call when it gets bad...
You should go at a pace that feels right to you. I was on 100 Mg methadone for years and tapered off at a rate of 1 Mg a week. Needless to say it took a very long time. However recently I was on 10 Mg a day for 6 months and was able to quit cold turkey w/no major withdraw symptoms. The key is to keep active and hydrated. A lot of the withdraw symptoms you feel are from not being hydrated. My doctor advised me this and it helped so much. Heavy withdraw symptoms usually occur at doses higher than 30 Mg a day as well. I hope you find what works for you, and I wish you the best of luck. Take care.